QTc prolongation by antiepileptic drugs and the risk of torsade de pointes in patients with epilepsy

Epilepsy Behav. 2013 Mar;26(3):421-6. doi: 10.1016/j.yebeh.2012.09.021. Epub 2012 Dec 4.

Abstract

Sudden unexpected death in epilepsy (SUDEP) is the most common epilepsy-related cause of death. While the precise pathophysiological mechanisms underlying SUDEP are still uncertain, impaired cardiac function including seizure-induced arrhythmias has received increased attention. In addition, the potential role of antiepileptic drugs has been suggested. While the preponderance of clinical data would suggest that use of most antiepileptic drugs does not pose excessive additional risk of QT prolongation, available data also do not provide sufficient evidence that these drugs are entirely free of risk in all patients. In particular, the potential for these medications, either alone or in combination, to prolong the QT interval should be considered. This review will discuss mechanisms for drug-induced QT prolongation and its relationship to potentially fatal arrhythmias such as torsades de pointes.

Publication types

  • Review

MeSH terms

  • Anticonvulsants / adverse effects*
  • Death, Sudden / etiology
  • Death, Sudden / prevention & control
  • Epilepsy / drug therapy
  • Humans
  • Long QT Syndrome / chemically induced*
  • Risk Factors
  • Torsades de Pointes / chemically induced*

Substances

  • Anticonvulsants